Mathematical Homogenization in the Modelling of Digestion in the Small Intestine
MathematicS In Action, Volume 6 (2013) no. 1, pp. 1-19.

Digestion in the small intestine is the result of complex mechanical and biological phenomena which can be modelled at different scales. In a previous article, we introduced a system of ordinary differential equations for describing the transport and degradation-absorption processes during the digestion. The present article sustains this simplified model by showing that it can be seen as a macroscopic version of more realistic models including biological phenomena at lower scales. In other words, our simplified model can be considered as a limit of more realistic ones by averaging-homogenization methods on biological processes representation.

Published online:
DOI: 10.5802/msia.7
Classification: 92A09, 35B27, 34C29, 49L25
Keywords: Digestion in the small intestine, peristalsis, intestinal villi, homogenization, viscosity solutions
Masoomeh Taghipoor 1, 2; Guy Barles 2; Christine Georgelin 2; Jean-René Licois 2; Philippe Lescoat 1

1 INRA, UR83 Recherches Avicoles, 37380 Nouzilly, France.
2 Laboratoire de Mathématiques et Physique Théorique (UMR CNRS 7350). Fédération Denis Poisson (FR CNRS 2964) Université de Tours. Faculté des Sciences et Techniques, Parc de Grandmont, 37200 Tours, France
     author = {Masoomeh Taghipoor and Guy Barles and Christine Georgelin and Jean-Ren\'e Licois and Philippe Lescoat},
     title = {Mathematical {Homogenization} in the {Modelling} of {Digestion} in the {Small} {Intestine}},
     journal = {MathematicS In Action},
     pages = {1--19},
     publisher = {Soci\'et\'e de Math\'ematiques Appliqu\'ees et Industrielles},
     volume = {6},
     number = {1},
     year = {2013},
     doi = {10.5802/msia.7},
     zbl = {1350.92011},
     mrnumber = {3084696},
     language = {en},
     url = {}
AU  - Masoomeh Taghipoor
AU  - Guy Barles
AU  - Christine Georgelin
AU  - Jean-René Licois
AU  - Philippe Lescoat
TI  - Mathematical Homogenization in the Modelling of Digestion in the Small Intestine
JO  - MathematicS In Action
PY  - 2013
SP  - 1
EP  - 19
VL  - 6
IS  - 1
PB  - Société de Mathématiques Appliquées et Industrielles
UR  -
DO  - 10.5802/msia.7
LA  - en
ID  - MSIA_2013__6_1_1_0
ER  - 
%0 Journal Article
%A Masoomeh Taghipoor
%A Guy Barles
%A Christine Georgelin
%A Jean-René Licois
%A Philippe Lescoat
%T Mathematical Homogenization in the Modelling of Digestion in the Small Intestine
%J MathematicS In Action
%D 2013
%P 1-19
%V 6
%N 1
%I Société de Mathématiques Appliquées et Industrielles
%R 10.5802/msia.7
%G en
%F MSIA_2013__6_1_1_0
Masoomeh Taghipoor; Guy Barles; Christine Georgelin; Jean-René Licois; Philippe Lescoat. Mathematical Homogenization in the Modelling of Digestion in the Small Intestine. MathematicS In Action, Volume 6 (2013) no. 1, pp. 1-19. doi : 10.5802/msia.7.

[1] G. Barles Solutions de viscosité des équations de Hamilton-Jacobi, Mathématiques & Applications (Berlin) [Mathematics & Applications], 17, Springer-Verlag, Paris, 1994 | Zbl

[2] G. Barles Nonlinear Neumann boundary conditions for quasilinear degenerate elliptic equations and applications, J. Differential Equations, Volume 154 (1999) no. 1, pp. 191-224 | DOI | MR | Zbl

[3] G. Barles; F. Da Lio; P.-L. Lions; P. E. Souganidis Ergodic problems and periodic homogenization for fully nonlinear equations in half-space type domains with Neumann boundary conditions, Indiana Univ. Math. J., Volume 57 (2008) no. 5, pp. 2355-2375 | DOI | MR | Zbl

[4] M. G. Crandall; H. Ishii; P.-L. Lions User’s guide to viscosity solutions of second order partial differential equations, Bull. Amer. Math. Soc. (N.S.), Volume 27 (1992) no. 1, pp. 1-67 | DOI | MR | Zbl

[5] L. C. Evans The perturbed test function method for viscosity solutions of nonlinear PDE, Proc. Roy. Soc. Edinburgh Sect. A, Volume 111 (1989) no. 3-4, pp. 359-375 | DOI | MR | Zbl

[6] L. C. Evans Periodic homogenisation of certain fully nonlinear partial differential equations, Proc. Roy. Soc. Edinburgh Sect. A, Volume 120 (1992) no. 3-4, pp. 245-265 | DOI | MR | Zbl

[7] H. Ishii Perron’s method for Hamilton-Jacobi equations, Duke Math. J., Volume 55 (1987) no. 2, pp. 369-384 | DOI | MR | Zbl

[8] J. Keener; J. Sneyd Mathematical physiology. Vol. II: Systems physiology, Interdisciplinary Applied Mathematics, 8/, Springer, New York, 2009 | DOI | MR | Zbl

[9] J. D. Logan; A. Joern; W. Wolesensky Location, time, and temperature dependence of digestion in simple animal tracts, J. Theoret. Biol., Volume 216 (2002) no. 1, pp. 5-18 | DOI | MR

[10] A. V. Mernone; J. N. Mazumdar; S. K. Lucas A mathematical study of peristaltic transport of a Casson fluid, Math. Comput. Modelling, Volume 35 (2002) no. 7-8, pp. 895-912 | DOI | MR | Zbl

[11] R. Miftahof; N. Akhmadeev Dynamics of intestinal propulsion, J. Theoret. Biol., Volume 246 (2007) no. 2, pp. 377-393 | DOI | MR | Zbl

[12] L. C. Piccinini Homogeneization problems for ordinary differential equations, Rend. Circ. Mat. Palermo (2), Volume 27 (1978) no. 1, pp. 95-112 | DOI | MR | Zbl

[13] D. Randall; W. Burggren; K. French; R. Eckert Eckert Animal Physiology: Mechanisms and Adaptations, W.H. Freeman & Company, 1997

[14] J. Rivest; J. F. Bernier; C. Pomar A dynamic model of protein digestion in the small intestine of pigs, J Anim Sci, Volume 78 (2000) no. 2, pp. 328-340 | DOI

[15] M. Taghipoor; P. Lescoat; J.-R. Licois; Ch. Georgelin; G. Barles Mathematical modeling of transport and degradation of feedstuffs in the small intestine, Journal of Theoretical Biology, Volume 294 (2012), pp. 114 -121 | DOI | Zbl

[16] K.E. Yamauchi Review of a histological intestinal approach to assessing the intestinal function in chickens and pigs, Animal Science Journal, Volume 78 (2007), pp. 356-370 | DOI

[17] X. T. Zhao; M. A. McCamish; R. H. Miller; L. Wang; H. C. Lin Intestinal transit and absorption of soy protein in dogs depend on load and degree of protein hydrolysis., J Nutr, Volume 127 (1997) no. 12, pp. 2350-2356 | DOI

Cited by Sources: